It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Leukemia Message Board


Leukemia Board Index
Board Index > Leukemia | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Re: Question
Oct 28, 2003
Hi, I came across this Healthboard with Janet007's posting while doing a search for the symptoms that I have been having for over 8 months.

Your symptoms sound so much like mine that I thought I would ask you some questions, and also tell you what things my doctor has tested for and the results of those tests.

I have been having low-grade fevers, anywhere from 99.4 to 100.5, but lately they have been running higher. When I try to do even the slighest activity, such as getting up and putting on my makeup getting ready to go out, I sweat profusely. I too sit around with a fan on myself and just canít tolerate any kind of heat. I have especially bad night sweats, and will wake up drenched.

At first I thought these were hot flashes, since I am 47 years old, so I didn't go to the doctor for quite a while. Then I contacted an OB/GYN and asked a nurse. She told me that hot flashes do NOT have fevers associated with them, and to get in to the doctor. My family doctor then ran hormone tests, just to make sure, and they came back normal.

Other symptoms that I have developed are: brittle, flaking fingernails (puzzling, since I have always had nails envied by all of my girlfriends), extreme fatigue (I sleep a lot of the day, and can barely get up off of the couch), joint pain, muscle cramping, swelling of ankles and legs, easy bruising and yeast infections that don't go away easily. I have severe shortness of breath (can barely climb stairs) and Iím on the strongest dose of the Advair diskus and also Singulair (both asthma drugs).

The thing that is the scariest, though, is that within the last 3 weeks I have developed swelling of my upper abdomen and pain under my right rib. The pain started as just being sore to the touch, but has worsened, and now wakes me up at night with sharp spasms. My husband has told me that I am moaning in my sleep. I should mention that I have fairly severe spinal stenosis in my cervical spine (neck) from a spinal injury earlier in my life, and am on OxyContin for that -- two 40mg tablets per day -- so the pain in my liver is strong enough to be noticed through OxyContin and muscle relaxants while in a deep sleep, which probably means that it would be really severe without the medications.

My doctor has run the following tests:

Hormones -- Normal
Thyroid -- Normal
Liver Panel -- Normal
Blood Culture -- Normal (he was testing for bacterial endocarditis)
Abdominal CT scan & Gallbladder Function Test -- Normal (These were checking for cholecystitis and gall stones)
Echocardiogram -- Showed mitral valve murmur, and didn't see any vegetations on the valves, but the test was run way early in my symptoms
TB Patch Test -- Normal

I tested for AIDS before I met my husband, and it was negative. I have not been unfaithful to him. And he gives blood regularly, so if he had AIDS they would make him stop. I, however, had to stop giving blood permanently because twice I tested positive for Anti-HTLV (Human T-Cell Leukemia Virus) antibodies.

At this point, in frustration, I took stock of everything that had been run, and asked him, "We are sure that this is some sort of infection, right? My white count was high I presume." He flabbergasted me by stating that he hadn't done a CBC (complete blood count) with Differential (examination on a slide). I had thought that we would have started with that as the most basic of all of the tests, only to find out that it had not been run! So, he ordered the aforementioned, with a note for the pathologist to look at the slide.

The results were that my eosinophil count (a type of white blood cell?) is almost 4 times higher than normal. I have not yet seen the results from the pathologist, as they were sent to my doctor's office, and he has been on vacation.

Meanwhile, my liver pain has continued to worsen. What really concerns me is that my mother and father both had the same type of Non-Hodgkins Lymphoma. My mother died of it. Early on she described some of the same symptoms I am having -- a burning across the top of her abdomen, and pain in her liver area.

I have been doing research on the Internet all day today, and have come up with some diseases which have a high eosinophil count as a symptom:

* Non-Hodgkins Lymphoma or Hodgkins Lymphoma
* Some form of leukemia?
* Systemic Lupus Erythematosis
* Eosinophilia Myalgia Syndrome (EMS)
* Allergic Reaction
* Parasitic Infection
* Lung Disease such as Psittacosis

I have had no hives or itching, so I am really doubting that it's an allergic reaction to something. I also don't think that the liver symptoms match that.

I am also doubting a parasitic infection, as I have had no abnormal intestinal symptoms (diarrhea, etc.).

I am ruling out Psittacosis because the info says it should show up on a blood culture, since it is caused by a Chlamydia. I have had 2 blood cultures, both negative.

I am pretty much ruling out Lupus because of the absence of the classic erythema type rashes all over the body. I think that there are also some blood tests to rule that out.

This leaves Lymphoma, some form of Leukemia and Eosinophilia Myalgia Syndrome.

The latter was the disease which caused quite a stir a few years back when people were buying an over-the-counter L-Tryptophan supplement. You may have seen the story told on Diagnosis Unknown on the Discovery Health Channel. There was a large outbreak of EMS, which was extremely rare to that point, and the Center for Disease Control got involved. It turned out that the L-Tryptophan was produced by a radical new bioengineering process in Japan. I was wondering if, by any chance, you had taken any of a weight loss drug called Leptoprin? I ordered the drug, ironically enough, through a TV ad on the Discovery Health channel! I immediately thought about the supplement when I read about the EMS thing, remembered that I had ordered it just prior to the onset of symptoms, and went to check the label. It has L-Tyrosine, but not L-Tryptophan. I called the CDC, and they don't know where the company obtains its L-Tyrosine, or how it is produced. Of course, this may be nothing at all -- it may yet turn out to be Lymphoma. I just wondered whether you had taken any.

Also, have you found out anything else lately? Has your doctor looked into any of the other things I mentioned? For example, Lupus or Lymphoma or EMS?

Thanks for any additional info you can provide, and sorry this is so long. I hope they'll let me post it!





All times are GMT -7. The time now is 08:26 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!